Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Amarillo, TX

August 7, 2016Oldham County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 7, 2016, 3:16 PM CDT for Oldham County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 3:16 PM CDT (20:16 UTC)
Expired
Aug 7, 2016, 4:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 61 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WWUS84 KAMA 072016
SPSAMA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT SUN AUG 7 2016
 
TXZ011-012-016-072115-
OLDHAM TX-POTTER TX-DEAF SMITH TX-
316 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEAF SMITH...
WESTERN POTTER AND SOUTHEASTERN OLDHAM COUNTIES UNTIL 415 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEGA...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VEGA AND WILDORADO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
 
&&

LAT...LON 3510 10251 3525 10255 3548 10227 3525 10209
TIME...MOT...LOC 2016Z 246DEG 5KT 3528 10243 

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:34 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 12:34 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1234 PM CDT SUN AUG 7 2016

.AVIATION...
Lots of uncertainty regarding convective development with this
forecast.  Instability and weak shear are progged to be higher
across northern parts of forecast area.  Morning clouds however have
limited insolation in northern sections.  Surface boundary which
should serve as a focusing mechanism lies south of KGUY and north of
KDHT.  Various CAMs offering differing solutions regarding
development.  At this point, we will keep terminals free of thunder
through the afternoon and early evening, and will monitor developments,
amending as necessary.  Expect another round of IFR ceilings tonight
and Monday morning at KGUY, where low-level moisture expected to
remain pooled north of boundary.

Cockrell

&&

.PREV DISCUSSION... /Issued 627 AM CDT SUN AUG 7 2016/

AVIATION...
12Z TAFs - LIFR conditions at KGUY will persist for a few more hours,
elsewhere medium to high confidence that VFR conditions can be
expected this morning onward. Scattered thunderstorms will develop
this afternoon and evening across the Panhandles. Have included
Prob30 groups to account for the most likely timeframe, though this
will likely change as the afternoon approaches. Low to medium
confidence in IFR conditions returning to KGUY tomorrow morning, and
that it will remain VFR elsewhere.

Elsenheimer

PREV DISCUSSION... /Issued 422 AM CDT SUN AUG 7 2016/

SHORT TERM...This morning through Tonight...

Upper level ridge remains evident on water vapor across most of
Texas. Some lingering showers remain across the Oklahoma Panhandle
and northern portions of the Texas Panhandle on the tail end of a
larger complex of storms in Kansas, likely associated with a weak
shortwave. For high temperatures today, went with the recent trend of
cooler temperatures across the Oklahoma Panhandle where more cloud
cover is expected. Subtle height falls today should result in another
weak shortwave rounding the top of the ridge across the Panhandles.
This, combined with the remnants of a boundary across the Texas
Panhandle and possibly another one entering the northern zones late
tonight should be enough for at least scattered showers and storms. A
possible limiting factor could be the introduction of drier air with
southwesterly surface flow across the western half of the area for
any isolated afternoon storms. At any rate, think as has been the
rule the last several nights that a broad area of scattered storms
would favor the evening and overnight hours, and mainly over the
northern half of the area. Theta-e values remain fairly constant
overnight as well, which should allow convection to continue and push
further southward through early Monday morning. With the absence of
much in the way of shear storms are not expected to be severe, but a
few strong storms with brief wind gusts wouldn't be out of the
question.

LONG TERM...MONDAY THROUGH SATURDAY...

Favorable moisture/theta-e profiles will continue through the period
and models show PW values remaining around the 90th percentile much
of the time. In addition...position of the H5 high center to the SE
will remain favorable for weak disturbances to impact the area from
the west. This will provide isolated to scattered thunderstorms each
day with highest chances coming in late in the week as moisture
increases...s/wvs increase in strength ahead of a developing trough
in the west, and eventually a cold front comes into play.
Unfortunately, it is difficult to do more than broad-brush 20-30
POPs each period as there is significant uncertainty wrt timing each
day. Basically, if outflow boundaries from previous days convection
are in place...POPs could be highest in daytime periods given
potential for local focusing mechanism. However, if we have to wait
for mountain convection to move east out of NM, the overnight periods
will be favored. Model blends are generally favoring daytime periods,
but am a little suspect of this given climatology for August storms.
Of course timing of very subtle s/wvs will also make timing
problematic as well. An isolated severe storm can not be ruled out on
any given day, mainly with concern for strong winds given high
downdraft cape and warm mid level temps. SVR chcs may increase with
stronger disturbance Thursday and with a cold front in the mix
Friday. Clouds, boundaries, etc will make temps forecast difficult,
but generally expect above normal temps through the period with
decreasing temps late in the week.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/07
Hazardous weather outlook, Aug 7, 3:53 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 AM CDT SUN AUG 7 2016

OKZ001>003-TXZ001>020-072100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 AM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
HIGHEST COVERAGE OF STORMS LIKELY BEING ACROSS THE NORTHERN TEXAS AND
OKLAHOMA PANHANDLE. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH
THIS ACTIVITY. DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY SEVERE
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING ACROSS THE PANHANDLES. A COUPLE ISOLATED STRONG TO
MARGINALLY SEVERE THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 2:25 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
225 PM CDT SUN AUG 7 2016

TXZ011-072015-
OLDHAM TX-
225 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM COUNTY UNTIL 315 PM CDT...

AT 225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF ADRIAN...OR 11 MILES NORTHWEST OF VEGA...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VEGA...ADRIAN AND BOYS RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3563 10272 3563 10216 3532 10217 3518 10252
      3519 10259 3543 10297
TIME...MOT...LOC 1925Z 212DEG 18KT 3538 10253

JC
Special weather statement, Aug 7, 3:11 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT SUN AUG 7 2016

TXZ007-008-012-013-072115-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
311 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND SOUTHWESTERN HUTCHINSON COUNTIES
UNTIL 415 PM CDT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LAKE MEREDITH...OR 20 MILES SOUTHEAST OF DUMAS...
MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BORGER...FRITCH...SANFORD AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3551 10187 3569 10186 3572 10144 3545 10145
TIME...MOT...LOC 2011Z 271DEG 10KT 3560 10178

SCHNEIDER
Special weather statement, Aug 7, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT SUN AUG 7 2016

TXZ011-012-016-072115-
OLDHAM TX-POTTER TX-DEAF SMITH TX-
316 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEAF SMITH...
WESTERN POTTER AND SOUTHEASTERN OLDHAM COUNTIES UNTIL 415 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEGA...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VEGA AND WILDORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3510 10251 3525 10255 3548 10227 3525 10209
TIME...MOT...LOC 2016Z 246DEG 5KT 3528 10243

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:25 PM CDTSpecial Weather StatementAMAOldham50 min
Aug 7, 3:11 PM CDTSpecial Weather StatementAMAPotter64 min
Aug 7, 3:17 PM CDTSpecial Weather StatementAMARoberts58 min
Aug 7, 3:50 PM CDTSpecial Weather StatementAMAPotter55 min
Aug 7, 3:52 PM CDTSpecial Weather StatementAMAOldham38 min
Aug 7, 3:59 PM CDTSpecial Weather StatementAMALipscomb61 min
Aug 7, 4:24 PM CDTSpecial Weather StatementAMARoberts66 min
Aug 7, 4:57 PM CDTSpecial Weather StatementAMAHansford63 min
Aug 7, 5:07 PM CDTSpecial Weather StatementAMAHansford53 min
Aug 7, 6:14 PM CDTSevere Thunderstorm WarningAMAOchiltree46 min
Aug 6, 7:48 PM CDTSpecial Weather StatementAMACimarron57 min
Aug 6, 8:37 PM CDTSpecial Weather StatementAMACimarron53 min
Aug 6, 8:53 PM CDTSpecial Weather StatementAMACimarron37 min
Aug 6, 9:27 PM CDTSpecial Weather StatementAMACimarron63 min
Aug 6, 9:28 PM CDTSpecial Weather StatementAMACimarron47 min
Aug 6, 10:51 PM CDTSpecial Weather StatementAMATexas39 min
Aug 7, 4:42 PM CDTSpecial Weather StatementAMABeaver63 min
Aug 7, 5:35 PM CDTSpecial Weather StatementAMABeaver40 min
Aug 7, 6:08 PM CDTSpecial Weather StatementAMABeaver52 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.